Alert archive / Iowa / River Flood Warnings in 2013

River Flood Warning 44, NWS Des Moines, IA

June 13, 2013Black Hawk County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 13, 2013, 10:11 AM CDT for Black Hawk County, Iowa. It took effect at Jun 14, 2013, 3:24 AM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jun 13, 2013, 10:11 AM CDT (15:11 UTC)
In effect from
Jun 14, 2013, 3:24 AM CDT
Expired
Jun 18, 2013, 4:35 AM CDT
In force
4 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Moderate

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Cedar Falls (CEDI4).

Action stage
85 ft
Minor stage
89 ft
Moderate stage
92 ft
Major stage
94 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05463050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 13, 6:25 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 6:25 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
625 AM CDT THU JUN 13 2013

.SHORT TERM.../TODAY /...
ISSUED AT 322 AM CDT THU JUN 13 2013

A QUIET AND DRY DAY IS IN STORE AS A SURFACE HIGH PRESSURE RIDGE
BUILDS INTO THE AREA. SKIES WILL BE MOSTLY CLEAR WITH NORTHWEST
WINDS DIMINISHING AND SHIFTING TO NORTHEAST LATER IN THE DAY.
TEMPERATURES WILL BE COOLER THAN THE PAST COUPLE OF DAYS WITH WEAK
COLD AIR ADVECTION...BUT PEAK SUMMER INSOLATION WILL STILL BOOST
HIGHS INTO THE UPPER 70S AND LOWER 80S AND HAVE MAINTAINED FORECAST
TEMPERATURES SLIGHTLY ABOVE GUIDANCE IN MOST AREAS.

.LONG TERM.../TONIGHT THROUGH TUESDAY/...
ISSUED AT 322 AM CDT THU JUN 13 2013

SURFACE RIDGE WILL INITIALLY BE OVER CENTRAL IOWA THIS EVENING BUT
WILL RETREAT TO EAST OF THE MISSISSIPPI RIVER BY DAYBREAK FRIDAY.
WARM ADVECTION AND INCREASING MOISTURE ADVECTION WILL FOLLOW RIGHT
ON THE HEALS OF THE DEPARTING RIDGE WITH ELEVATED CONVECTION
DEVELOPING ALONG THE MISSOURI RIVER THIS EVENING. THE THETA-E
ADVECTION WILL PERSIST INTO THE AREA MOVING SLOWLY INTO WESTERN
IOWA EARLY FRIDAY MORNING WITH CONVECTION EASING INTO THE STATE
OVERNIGHT. THE MAIN FOCUS FOR CONVECTION WILL REMAIN ACROSS THE
WEST AND NORTH INTO FRIDAY WHERE MOISTURE TRANSPORT WILL BE
FOCUSED. WAVE WILL RIDE UP ALONG SURFACE BOUNDARY FRIDAY NIGHT
INTO SATURDAY MORNING WITH ADDITIONAL CONVECTION EXPECTED ACROSS
MUCH OF CENTRAL IOWA AT THIS TIME. MAY ALSO SEE SOME SEVERE
CONVECTION LATE FRIDAY INTO FRIDAY NIGHT AS INSTABILITY AXIS FEEDS
INTO THE STATE. SOME CONCERN AT THIS POINT THAT SEVERAL ROUNDS OF
CONVECTION WILL HAVE SATURATED THE GROUND WITH FLOODING/FLASH
FLOODING BECOMING MORE LIKELY WITH THE ADDITIONAL RAINFALL. THE
POTENTIAL FOR ADDITIONAL CONVECTION WILL PERSIST INTO SATURDAY AND
EVEN SUNDAY...ALTHOUGH THE OVERALL FOCUS WILL SHIFT SOUTHWARD AS
THE FRONT BEGINS TO SAG WITH UPPER FLOW BECOMING MORE
NORTHWESTERLY WITH TIME. IT APPEARS THAT THERE SHOULD BE SOME
BREAK FROM THE ACTION INTO EARLY NEXT WEEK AS SURFACE RIDGING
BUILDS INTO THE MIDWEST AND WEAK SUBSIDENCE OVERSPREADING THE
STATE. TEMPERATURES WILL REMAIN DIFFICULT TO FORECAST WITH PLENTY
OF CONVECTION AND CLOUDS AROUND THE STATE.

&&

.AVIATION...13/12Z
ISSUED AT 623 AM CDT THU JUN 13 2013

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. LIGHT WINDS
AND SUNNY SKIES WILL BE THE NORM TODAY...THEN TONIGHT CLOUDS WILL
SLOWLY INCREASE FROM THE WEST BUT MOSTLY AT ABOUT 10-15 KFT AGL. A
FEW STORMS ARE POSSIBLE IN THE WEST TOWARD THE END OF THE TAF
PERIOD BUT BELIEVE THEY WILL HOLD OFF UNTIL AFTER 12Z FRIDAY SO
HAVE NOT INCLUDED IN THE TAFS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...LEE
Hazardous weather outlook, Jun 13, 4:50 AM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT THU JUN 13 2013

IAZ004-005-015-023>025-033>036-044>048-057>060-070>073-081>084-
092>095-141100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
450 AM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
FRIDAY INTO NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND
DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE
TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE
OUTLOOK PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS MAY ALSO INCREASE
THE LIKELIHOOD OF FLASH FLOODING AND RIVER FLOODING BY THIS
WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND.

IAZ006-007-016-017-026>028-037>039-049-050-061-062-074-075-085-086-
096-097-141100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-
MONROE-WAPELLO-APPANOOSE-DAVIS-
450 AM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SEVERAL CHANCES FOR ADDITIONAL THUNDERSTORMS FROM
FRIDAY INTO NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND
DAMAGING WINDS FRIDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE
TIMING AND MODE OF SEVERE WEATHER DURING THE REMAINDER OF THE
OUTLOOK PERIOD. SEVERAL ROUNDS OF THUNDERSTORMS MAY ALSO INCREASE
THE LIKELIHOOD OF FLASH FLOODING AND RIVER FLOODING BY THIS
WEEKEND AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND.

In the hours before

Local storm report, Jun 13, 9:30 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
930 AM CDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLOOD            4 NE LAKE MILLS         43.45N 93.48W
06/13/2013                   WORTH              IA   EMERGENCY MNGR

            SEVERAL SECTIONS OF APPLE AVE. WASHED OUT.

0700 AM     FLOOD            2 N MANLY               43.32N 93.21W
06/13/2013                   WORTH              IA   EMERGENCY MNGR

            SECTIONS OF US 65 DOWN TO ONE LANE DUE TO FLOODWATERS.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:10 PM CDTTornado WarningDMXBlack Hawk, Bremer35 min
Jun 12, 7:19 PM CDTSevere Thunderstorm WarningDMXBremer, Butler41 min
Jun 12, 7:22 PM CDTSevere Thunderstorm WarningDMXWorth38 min
Jun 12, 7:51 PM CDTTornado WarningDMXBremer24 min
Jun 12, 8:11 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer19 min
Jun 12, 8:12 PM CDTSevere Thunderstorm WarningDMXCerro Gordo18 min
Jun 12, 8:25 PM CDTSevere Thunderstorm WarningDMXBremer, Butler50 min
Jun 12, 8:30 PM CDTFlash Flood WarningDMXCerro Gordo, Worth6 hr
Jun 13, 2:24 AM CDTAreal Flood WarningDMXCerro Gordo, Worth24 hr
Jun 13, 10:11 AM CDTRiver Flood WarningDMXBlack Hawk4 days
Jun 13, 10:11 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler54 hr

Nearby

River Flood Warnings in Iowa, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.